New York, 2007High Wind in New York, December 23, 2007
December 23, 2007 · NWS BTV · 3 events in 3 counties and zones
A powerful upper level and surface storm system moved from the Great Lakes on December 23rd across Ontario and Quebec during the 24th. Accompanying this system were strong winds in excess of 70 to 80 mph between 3000 and 6000 feet above the surface.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper level and surface storm system moved from the Great Lakes on December 23rd across Ontario and Quebec during the 24th. Accompanying this system were strong winds in excess of 70 to 80 mph between 3000 and 6000 feet above the surface. Meanwhile, at the surface, a strong warm and cold front associated with this powerful storm moved across northern New York during the late afternoon and evening hours of the 23rd. The development of rain showers along the cold front during the evening hours allowed for some of these strong winds to reach the surface which caused localized wind damage in the form of downed branches, trees and scattered power outages as well as damaged loose holiday lawn ornaments in southern portions of the northern Adirondacks in communities like Fine (St. Lawrence county), Tupper Lake and Saranac Lake (Franklin county) and Lake Placid (Essex county).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 23, 4:09 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Dec 23, 4:09 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EST SUN DEC 23 2007
.SYNOPSIS...
LOW PRESSURE CENTERED NEAR THE CENTRAL GREAT LAKES WILL CONTINUE
TO TRACK TOWARD HUDSON BAY TODAY. MEANWHILE...STRONG SOUTHERLY
WINDS ASSOCIATED WITH THIS SYSTEM CONTINUE...ALTHOUGH MOSTLY
CONCENTRATED CLOSEST TO COLD FRONT. SOUTHERLY WINDS WILL BE 20 TO
40 MPH WITH SOME HIGHER GUSTS...ESPECIALLY ACROSS THE EXPOSED
HILLTOPS ABOVE 1500 FEET. A STRONG COLD FRONT WILL PUSH FROM WEST
TO EAST ACROSS NORTHERN NEW YORK AND VERMONT THIS EVENING...WITH
SOME RAIN SHOWERS EXPECTED. THESE RAIN SHOWERS WILL CHANGE BACK TO
SNOW SHOWERS BY MONDAY MORNING WITH TEMPERATURES FALLING BACK TO
NEAR NORMAL LEVELS. LAKE EFFECT SNOW SHOWERS ARE EXPECTED
MONDAY...WITH SOME SNOW ACCUMULATION POSSIBLE ACROSS THE HIGHER
TERRAIN.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 400 PM EST SUNDAY...THE FORECAST CONCERN FOR TONIGHT
CONTINUES TO BE THREAT FOR HIGH WINDS AND POTENTIAL FOR POWER
OUTAGES...FOLLOWED BY CHANCES FOR LOW TOP CONVECTION ASSOCIATED
WITH FRONTAL PASSAGE THIS EVENING. LOW PRESSURE CENTERED OVER THE
CENTRAL GREAT LAKES CONTINUES TO SLOWLY MOVE NORTHEAST. SECONDARY
CENTER OF LOW PRESSURE IS BEGINNING TO BE IDENTIFIABLE ON
SATELLITE IMAGERY. STORM IS IN A TRANSITION PHASE...MOST OF THE
ENERGY WILL SOON BE TRANSFERRING TO SECONDARY LOW. THIS WILL BE
WHEN THE STORM BEGINS TO ACCELERATE ACROSS AND AWAY FROM THE AREA.
FAIRLY LARGE DRY SLOT IS ALSO VISIBLE ON SATELLITE IMAGERY AND IS
BEGINNING TO PUSH INTO WESTERN PENNSYLVANIA. LOOKS LIKE FRONT IS
CURRENTLY DRAPED ROUGHLY FROM A BUFFALO...TO PITTSBURGH...TO
CENTRAL WEST VIRGINIA LINE. TEMPERATURES AND DEWPOINTS WILL
QUICKLY DROP BEHIND STRONG COLD FRONT. HIGHEST POTENTIAL FOR
STRONG WINDS WILL BE RIGHT ALONG THE FRONT...AND SHOULD AFFECT THE
BURLINGTON FORECAST AREA CLOSE TO EARLY EVENING. THIS IS ALSO
AROUND THE TIME WHEN THE POTENTIAL FOR THE HEAVIEST RAINS EXISTS.
MODELS STILL SHOWING 70 TO 80 KT 850 HPA JET TO CROSS THE AREA
AROUND 00Z. 925 HPA WINDS WILL BE AROUND 60 TO 70 KNOTS. THERE IS
STILL A QUESTION OF HOW MUCH MIXING WILL TAKE PLACE TO BRING THESE
WINDS DOWN TO THE SURFACE. SEEMS LIKE IT WAS PROBABLY WARM ENOUGH
TODAY TO HELP AID MIXING IN THE LOWEST LEVELS. KEPT THE CHAMPLAIN
VALLEY AT ADVISORY FOR NOW AS BUFKIT STILL DOES NOT SHOW THE WINDS
MIXING DOWN TO THE SFC. EXPOSED MOUNTAIN TOPS ABOVE 1500 FT
CONTINUE TO BE AREAS MOST FAVORABLE FOR HIGHEST SUSTAINED WINDS
AND WIND GUSTS. BUFKIT ALSO CONTINUES TO SHOW STRONGEST OMEGA
RIGHT ALONG AND AHEAD OF THE COLD FRONT FOLLOWED BY ASCENT JUST
BEHIND THE FRONT. PRECIP SHIELD ALREADY COVERING MOST OF OUR NY
ZONES AT THIS TIME AND WILL CONTINUE TO MOVE EAST AND OVERSPREAD
THE AREA. BEST LOW LEVEL CONVERGENCE AND 850-500 HPA MOISTURE WILL
BE ALONG THE FRONT...AND THIS WILL BE WHEN WE HAVE A CHANCE FOR
SOME LOW TOPPED CONVECTION. LATEST MODEL RUNS HAVE DEPICTED
REALISTIC SHARP EDGE BEHIND FRONT WHERE PRECIP WILL CUT OFF. SO
HAVE BACKED OFF POPS AROUND 06Z TONIGHT AFTER FRONT PASSES THROUGH
THE AREA. CHANCE POPS CONTINUE THROUGH MORNING FOR THE NORTHEAST
KINGDOM. TONIGHT TEMPERATURES WILL QUICKLY COOL BEHIND FRONTAL
PASSAGE AND DEEP LAYER MIXING AND STRONG PRESSURE RISES MAY HELP
TO ENHANCE GUSTY WIND THREAT AGAIN FOR SEVERAL HOURS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 400 PM EST SUNDAY...LOW LEVEL CAA WILL BE THE DOMINANT
FEATURE FOLLOWING SYSTEM CROSSING THE REGION OVERNIGHT. HIGH
TEMPERATURES WILL AGAIN BE CLOSER TO NORMAL WITH HIGHS MONDAY IN
THE MID 30S. LOWS MONDAY NIGHT WILL BE SLIGHTLY ABOVE NORMAL...IN
THE LOWER 30S...AS CLOUDS WILL KEEP TEMPS FROM DROPPING TOO
QUICKLY. WELL ALIGNED SW FLW AND SOME LOW LEVEL
INSTABILITY...ALONG WITH WEAK SECONDARY BOUNDARY WILL HELP TO
ENHANCE SOME LAKE EFFECT -SHSN. THIS WILL HAVE TO BE WATCHED CLOSELY
FOR ISSUES OF LAKE SNOW ADVISORY LATE TONIGHT INTO MONDAY NIGHT.
WILL MENTION HIGHEST POPS ACROSS DACKS/SLV...WHERE SOME LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE. IN ADDITION...SOME SNOW ACCUMULATION
WILL BE POSSIBLE ACROSS THE NORTHERN GREENS NEAR JAY PEAK...DUE TO
SW FLOW LIFTING LAKE EFFECT MOISTURE TOWARD THE REGION.
TUESDAY...MID/UPPER LEVEL TROF SLOWLY LIFTS EAST AND IS REPLACED
BY DEVELOPING RIDGE. PROGGED 85H TEMPS VERY SIMILAR TO
MONDAY...THEREFORE EXPECT TEMPS A FEW DEGREES FROM NORMAL LEVELS
WITH A DRYING TREND.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 400 PM EST SUNDAY...HAVE USED MOSTLY HPC GUIDANCE AND ECMWF
MODEL GUIDANCE FOR THIS FORECAST PERIOD. ECMWF MODEL CONTINUES TO
SHOW RUN TO RUN CONSISTENCY WHEN COMPARED TO THE GFS MODEL RUNS
THE PAST SEVERAL DAYS IN THE LONGER TERM...ALTHOUGH TODAYS 12Z RUN
OF THE GFS SHOWING SIGNS OF COMING INTO LINE WITH THE ECMWF MODEL.
GENERAL TREND OF MODELS IS TOWARD NORMAL OR ABOVE NORMAL MAX
TEMPERATURES THIS PERIOD WHEN COMPARED TO THE COLDER TEMPERATURES
EARLIER THIS MONTH.
HIGH PRESSURE TO BE OVER THE REGION ON WEDNESDAY AND THEN MOVE EAST
OF THE REGION WEDNESDAY NIGHT. A COLD FRONT TO DROP INTO THE REGION
ON THURSDAY...SO WILL GO WITH A CHANCE OF SNOW SHOWERS FOR THURSDAY
EARLY EARLY THURSDAY NIGHT. A STRONG RIDGE OF HIGH PRESSURE WILL
BUILD SOUTH FROM CANADA LATE THURSDAY NIGHT AND WILL BE OVER THE
REGION ON FRIDAY.
A WARM FRONT WILL APPROACH THE REGION FRIDAY NIGHT...SO WILL GO WITH
A CHANCE OF SNOW. MODELS SHOW WARMER AIR ALOFT TO MOVE INTO THE
REGION ON SATURDAY...SO WILL GO WITH A CHANCE OF RAIN OR SNOW...BUT
MODELS HAVE BEEN TRENDING WARMER FOR SATURDAY...ESPECIALLY
ALOFT...SO PRECIPITATION COULD BE MAINLY IN THE FORM OF RAIN DURING
THE DAY ON SATURDAY.
HPC AND 12Z GFS SHOWING A LOW WILL MOVE NORTHEAST FROM THE OHIO
VALLEY AND THEN MOVING INTO NORTHERN NEW YORK BY SUNDAY EVENING. 850
MB TEMPERATURES ABOVE FREEZING ACROSS THE REGION ON SUNDAY WHICH
WOULD SUGGEST A MAINLY RAIN EVENT IS POSSIBLE. HAVE GONE A FEW
DEGREES ABOVE HPC GUIDANCE FOR MAX TEMPERATURES ON SUNDAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...MVFR/IFR CEILINGS EXPECTED ACROSS THE REGION
THROUGH 06Z MONDAY...AND THEN IMPROVING TO MVFR/VFR CEILINGS AFTER
06Z MONDAY. LOW LEVEL WIND SHEAR IS POSSIBLE THROUGH 04Z ON MONDAY
AS STRONG SOUTHERLY WINDS ALOFT WILL BE OVER THE REGION. THESE
STRONG WINDS ALOFT WILL SHIFT EAST OF THE REGION AFTER 04Z MONDAY.
EXPECTING SOME SNOW SHOWERS TO DEVELOP OVER THE HIGHER ELEVATIONS
AFTER 06Z MONDAY...ESPECIALLY OVER THE ADIRONDACKS. THE HIGHER
TERRAIN OF THE ADIRONDACKS AND THE GREEN MOUNTAINS ARE EXPECTED TO
REMAIN OBSCURED IN CLOUDS THROUGH 18Z ON MONDAY.
18Z MONDAY THROUGH FRIDAY...THERE WILL BE A CHANCE OF SNOW SHOWERS
OVER THE HIGHER ELEVATIONS MONDAY AND MONDAY NIGHT WITH SOME
POCKETS OF MVFR CEILINGS. A HIGH PRESSURE AREA WILL BUILD INTO THE
REGION TUESDAY AND WEDNESDAY WITH VFR CONDITIONS EXPECTED.
A COLD FRONT WILL DROP INTO THE REGION ON THURSDAY WITH A CHANCE
OF SNOW SHOWERS WITH SOME MVFR CONDITIONS POSSIBLE.
ANOTHER HIGH PRESSURE AREA WILL BUILD INTO THE REGION LATE THURSDAY
NIGHT AND FRIDAY WITH VFR CONDITIONS EXPECTED.
&&
.HYDROLOGY...
MOST OF THE RAIN FROM THE SYSTEM TONIGHT WL BE ABSORBED BY THE
SNOW PACK...ALTHOUGH SOME DRAINAGE PROBLEMS MAY ARISE FROM STORM
DRAINS CLOGGED WITH SNOW. THIS MAY CAUSE MINOR URBAN TYPE FLOODING
OF ROADWAYS. AT THIS TIME...NOT EXPECTING ANY RIVERS OR STREAMS TO
REACH FLOOD STAGES. OVERALL...QPF ASSOCIATED WITH THIS SYSTEM
SHOULD RANGE BETWEEN HALF AN INCH AND THREE QUARTERS OF AN INCH
WITH SOME ISOLATED HIGHER AMOUNTS POSSIBLE...BUT QUICK MOVEMENT OF
SYSTEM WILL LIMIT QPF. IN ADDITION...COOLER TEMPS WILL QUICKLY
MOVE INTO THE CWA BY EARLY MONDAY MORNING...WHICH WILL LIMIT THE
MELTING AND ASSOCIATED RUNOFF.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR VTZ003-004-006>008-
010-012-016>019.
WIND ADVISORY UNTIL 1 AM EST MONDAY FOR VTZ001-002-005-009-011.
NY...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR NYZ026-027-029>031-
034-087.
WIND ADVISORY UNTIL 1 AM EST MONDAY FOR NYZ028-035.
&&
SYNOPSIS...TABER
NEAR TERM...JAN
SHORT TERM...JAN
LONG TERM...WGH
AVIATION...WGH
HYDROLOGY...TABERHazardous weather outlook, Dec 23, 3:23 AM EST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
323 AM EST SUN DEC 23 2007
NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-012-016>019-240830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
323 AM EST SUN DEC 23 2007
...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SNOW SHOWERS ON MONDAY WITH LOCALIZED SNOWFALL
ACCUMULATIONS OF SEVERAL INCHES POSSIBLE. SNOW SHOWER ACTIVITY
SHOULD DIMINISH TOWARD MONDAY NIGHT AND TUESDAY FOR HOLIDAY TRAVEL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NYZ028-035-VTZ001-002-005-009-011-240830-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
323 AM EST SUN DEC 23 2007
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SNOW SHOWERS ON MONDAY WITH LOCALIZED SNOWFALL
ACCUMULATIONS OF SEVERAL INCHES POSSIBLE. SNOW SHOWER ACTIVITY
SHOULD DIMINISH TOWARD MONDAY NIGHT AND TUESDAY FOR HOLIDAY TRAVEL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SLW
In the hours before
Special weather statement, Dec 23, 5:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
540 PM EST SUN DEC 23 2007
NYZ026-029-087-232345-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-
INCLUDING...CANTON...OGDENSBURG AND POTSDAM
540 PM EST SUN DEC 23 2007
AT 536 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF HEAVY RAIN SHOWERS WITH STRONG WINDS 25 MILES SOUTH OF
CHIPPEWA BAY...MOVING NORTHEAST AT 45 MPH.
THESE HEAVY RAIN SHOWERS AND ASSOCIATED STRONG WINDS WILL BE NEAR
GOUVERNEUR BY 610 PM...NEAR DE KALB BY 620 PM...NEAR MORLEY AND WEST
POTSDAM BY 640 PM.
WIND GUSTS UP TO 60 MPH ARE POSSIBLE ACROSS WESTERN AND SOUTHERN ST.
LAWRENCE COUNTY BETWEEN 6 PM AND 7 PM...AS THESE HEAVY SHOWERS MOVE
ACROSS THE AREA.
A HIGH WIND WARNING CONTINUES IN EFFECT THROUGH 1 AM EST MONDAY.
BANACOS
High Wind, Southeastern St. Lawrence
- When
- December 23, 6:15 PM EST to 6:30 PM EST
- Where
- Southeastern St. Lawrence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
Tree branches and power lines reported downed by high winds in southeast St. Lawrence county near Fine.
High Wind, Southern Franklin
- When
- December 23, 6:30 PM EST to 6:45 PM EST
- Where
- Southern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.593, -74.304 (the zone’s center; the record gives no point)
Tree branches and power lines reported downed by high winds between Tupper Lake and Saranac Lake.
High Wind, Western Essex
- When
- December 23, 6:50 PM EST to 7:10 PM EST
- Where
- Western Essex forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Tree branches and power lines reported downed in the Saranac Lake and Lake Placid vicinity.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 23, 20071 death · 3 injured · 1 event
- Damaging Winds in Michigan, December 23, 2007$543,000 · 68 kt wind · 37 events
- High Wind in Ohio, December 23, 2007$457,000 · 53 kt wind · 31 events
- High Wind in Michigan, December 23, 2007$385,000 · 50 kt wind · 11 events
- Damaging Winds in Indiana, December 23, 2007$70,000 · 72 kt wind · 12 events
- High Wind in New York, December 23 to 24, 2007$100,000 · 53 kt wind · 2 events
- Flooding in New York, December 23 to 24, 2007$65,000 · 3 events
- Strong Wind in Wisconsin, December 23, 2007$45,000 · 9 events
- High Wind in Wisconsin, December 23, 2007$45,000 · 57 kt wind · 5 events
- Damaging Winds in Illinois, December 23, 2007$31,000 · 66 kt wind · 12 events
- Damaging Winds in Michigan, December 23, 2007$40,000 · 55 kt wind · 3 events
- High Wind in Pennsylvania, December 23, 2007$30,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70009, 70010, 70011.